Pharmacist exploited colleague’s vulnerability, says report


pharmacist holding script, medicine

A woman was hospitalised with internal bleeding after a dispensing error, for which a pharmacist tried to blame a colleague by forging her initials

New Zealand’s Deputy Health and Disability Commissioner Kevin Allan has handed down a report into the incident, in which the patient took rivaroxaban instead of rifaximin due to a mix-up at the pharmacy.

On 9 May 2019, the woman had visited the pharmacy to pick up her repeat medications, one of which was rifaximin 550mg, one tablet twice daily. She had been attending the pharmacy since that March.

However instead of being given rifaximin, the woman, identified as Ms A in the report, was dispensed rivaroxaban 20mg, and the pharmacist failed to identify that the medicine which had been given to her was incorrect.

The patient consumed the incorrectly dispensed rivaroxaban for the next eight days.

After this, she was admitted to the Emergency Department at a public hospital and diagnosed with an upper gastrointestinal haemorrhage, which was identified as being the result of having taken the incorrectly dispensed medication.

The pharmacist who had been responsible for the dispensing was the pharmacy’s managing director, and had been practising for more than 15 years, but since 2017 a condition had been imposed on his registration, stating that he must work in association with another pharmacist at all times when dispensing medicines.

He was under the supervision of a Pharmacy Council-approved pharmacist, plus another pharmacist, at the time.

The dispensing pharmacist, identified in the report only as Mr B, initially alleged that the error had been made by another pharmacist, and he produced a certified repeat copy form which stated that the incorrect medicine had been dispensed by this other staff member.

The Health and Disability Commissioner heard that at the time of the dispensing error, the store had three pharmacists and two technicians working on a roster system, and that on a typical day it dispensed around 400 to 450 scripts.

On May 3, a pharmacy technician, Ms C, had processed future blister pack foils, dispensing labels and certified repeat copy forms for the patient, and some of the packs used the patient’s old medicines, which she had provided from home.

On that day there was not enough rifaximin (brand name Xifaxan) and clonazepam, so the technician processed an order for these. The next day, the drugs arrived and a technician received it, unpacked it and put the medicines on the medicine shelf.

On May 9, the pharmacist dispensed the patient’s repeat script for paracetamol, which she received via her partner the next day; on 9 May, the technician, Ms C, prepared the patient’s medicines and dispensed the rifaximin incorrectly, dispensing rivaroxaban 20mg instead. The patient picked these up on 16 May.

On May 24, she was admitted to Emergency and the hospital’s admission summary included the statement, “on inspection of her medications, she has a box with a rifaximin sticker on it that in fact contains RIVAROXABAN tablets!!”

On May 27, a hospital pharmacist called the dispensing pharmacy and spoke to Mr B, telling him that the patient had been admitted with multiple bruising, acute kidney injury, and hypovolaemia as a result of having taken the incorrectly dispensed rivaroxaban. The hospital pharmacist sent an email to the pharmacy the next day, which included a photograph of the incorrectly dispensed medication.

Mr B then attempted to find out what had happened, looking for the certified repeat copies generated by the Toniq dispensing software for rifaximin and clonazepam.

He told the rest of his staff that he could not find these copies.

On May 28, he produced a certified repeat copy for rifaximin 550mg, with the pharmacy technician, Ms C’s initials in the “packed by” field and the initials of another pharmacist, identified as Ms D, in the “checked by” field.

Mr B asked Ms D whether she could remember how the dispensing error occurred.

However Ms D was reportedly very upset about the error, and according to the notification form sent to the Pharmacy Defence Association over the matter, strongly believed she had not checked this dispensing, “as she normally circles and ticks all the important information on a prescription against the dispensing medicine on the CRC”.

On May 28, staff at the pharmacy found the CRC for the repeat clonazepam 0.5mg tablets… which showed Ms C’s initials in the “packed by” field, and Mr B’s signature in the “checked by” field.

The notification form to the PDA noted that, “the staff was surprised that it was only the CRC for the repeat of rifaximin 550 mg [and] not both rifaximin 550mg tablets & clonazepam 0.5mg as they were both processed through the Toniq dispensary system at exactly the same time”.

On May 29, Ms D went back to work, continuing to maintain that she had not been the one to check the incorrectly dispensed medicine, and saying that she believed somebody had forged her initials on the CRC.

She said that Mr B had told her she was indeed responsible for the error, as she had initialled the CRC for the rifaximin.

She was then given extended stress leave from work.

That day, Mr B completed the first error notification form for the PDA, initially claiming that Ms D had been the one to check the medication.

In the ensuing days, Mr B held a staff meeting where the dispensing error was discussed, and the staff were asked to read the Standard Operating Procedures about dispensing medicines; he also sent a letter to the patient, which included an apology for “the error where I understand that Rivaroxaban 20 mg tablets were dispensed and checked on the 7 May 2019 (processed on the 3 May 2019) instead of the prescribed Rifaximin 550 mg tablets”.

In late June the patient went back to the pharmacy and advised that she would continue to receive her medicines from it.

In July 2019, the notification form was updated, stating that there was a disagreement between Mr B and Ms D as to which of the two pharmacists had checked the incorrectly dispensed medicine, and the date it was checked.

Ms D then notified the Pharmacy Council that she had concerns about Mr B’s conduct.

Her notification included previous occasions when she had been concerned about Mr B’s dispensing and checking processes.

After initial inquiries, Mr B admitted that he had been the one responsible for checking Ms A’s script, not Ms D.

“I did myself absolutely no credit as a health care professionals and I will have the rest of my life to reflect upon that,” he wrote to the Pharmacy Council.

Mr B has since sold his interest in the pharmacy business and resigned as the director, as well as surrendering his pharmacist practising certificate.

The Commissioner found that Mr B had not followed the required checking steps as stated in the Standard Operating Procedures when checking the medicine.

He found it “more likely than not” that Mr B had amended the CRC for rifaximin and forged Ms D’s initials on it.

“It is apparent that at the time of the incident, Mr B intentionally accused Ms D of his own error and amended the pharmacy records to support his version of events,” he said in handing down his opinion on the matter.

Mr B had “failed to comply with his ethical and professional obligations,” and “abused his position as a senior pharmacist and manager to manipulate the adverse event investigation,” he said.

By accusing Ms D of the checking error, he had caused her “unnecessary stress” and “exploited her vulnerability as a colleague and employee”.

“I am very critical of Mr B’s actions, which were dishonest, unacceptable, and a clear breach of ethical and professional obligations.”

He recommended that Mr B write a written apology to the patient, and that the Pharmacy Council consider whether a competency review is warranted should Mr B return to practice.

Previous ‘Are there any ways of avoiding this demise?’
Next Preparing for the change

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

No Comment

Leave a reply